NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 20, 2014
Skin Care and Diseases
Pain and burning sensation in armpit area
I am a 39 y/o female who has been experiencing a hot, almost burning sensation in the area of my armpit. The hot flesh sensation is more towards the outside of my armpit. It feels as though someone is pouring either hot water on the area or even very, very cold water that would cause a `frostbite` feeling. Yet in the very center of the armpit I am experiencing tenderness and almost a bruised feeling in addition to the muscle area near and under the shoulder blade as well. For the first day, my left breast seemed to be sore and tender as well. I`ve checked and there aren`t any lumps in the area and this is not something gradual - I woke up with it on a Sunday morning. This has been going on for nearly a week now - 6 days to be exact. I`ve not done anything too out of the ordinary or overly-physical other than sweep down the back patio - which wasn`t anything I`d consider overexerting. I have not changed deodorants, I always use a natural `crystal stick` deodorant and if that were the case then both would be sore. Tylenol, Advil and Aleve don`t really seem to alleviate any of the pain - it still feels as though my flesh is burning.
First, the question that needs to be addressed is if there is a rash in the area. If there isn't, I'm not sure what is going on and you will need to see your primary care physician for full evaluation. If there is a rash or break in the skin, I would recommend you see a Board Certified Dermatologist for a full evaluation. Allergic reactions to topically applied preparations/deodorants/etc. vs. orally taken medications can cause these symptoms. These often are itchy in nature but may have the symptoms you are describing. Severe irritation from a new product to the area can also cause symptoms. Occasionally there can be an infection of the skin that needs to be treated with antibiotics by your physician. Please see your physician to get a proper evaluation.
Pranav Sheth, MD
College of Medicine
University of Cincinnati